Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2018, 10:26 PM PDT for San Bernardino County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 10:26 PM PDT (05:26 UTC)
- Expired
- Aug 9, 2018, 11:05 PM PDT
- In force
- 39 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 168 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2458 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3026 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
210
WUUS55 KVEF 100526
SVRVEF
CAC071-100645-
/O.NEW.KVEF.SV.W.0050.180810T0526Z-180810T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1026 PM PDT THU AUG 9 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southeastern San Bernardino County in southern California...
* Until 1145 PM PDT.
* At 1026 PM PDT, a severe thunderstorm was located near Vidal
Junction, or 14 miles south of Highway 95 At Mile Marker 29, moving
southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Highway 95 At Mile Marker 29, Earp, Vidal Junction and Big River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3409 11542 3449 11466 3450 11440 3414 11432
3411 11441 3408 11444 3407 11532
TIME...MOT...LOC 0526Z 056DEG 19KT 3423 11467
HAIL...1.00IN
WIND...60MPH
$$
Wolf1 follow-up statement
580
WWUS55 KVEF 100605
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1105 PM PDT THU AUG 9 2018
CAC071-100614-
/O.CAN.KVEF.SV.W.0050.000000T0000Z-180810T0645Z/
San Bernardino CA-
1105 PM PDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN BERNARDINO
COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds to
50 MPH are still possible behind this thunderstorm.
LAT...LON 3409 11542 3449 11466 3450 11440 3414 11432
3411 11441 3408 11444 3407 11532
TIME...MOT...LOC 0603Z 056DEG 19KT 3412 11487
$$
WolcottWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:23 PM PDT, 8 hours 3 minutes earlier.
Area forecast discussion, Aug 9, 2:23 PM PDT, 8 hours 3 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 223 PM PDT Thu Aug 9 2018 .SYNOPSIS...Thunderstorm activity will increase through Saturday in areas roughly along and east of a line from Barstow to Rachel, then better thunderstorm chances will shift to areas north and east of Las Vegas for Sunday through early next week. Temperatures will be a few degrees above normal. && .SHORT TERM...through Saturday night. As of 2 PM, weak storms were popping over higher terrain near and east of a line from the Mojave Preserve to the NNSS. However, as advertised by previous shifts, the main concern is an anticipated complex of storms rolling west or southwest through southern Mohave County later this evening. High resolution models are still pointing to this scenario, so left the highest PoPs in that area overnight. If/When this complex of storms materializes, it will also result in strong winds along its path. Expect the best thunderstorm chances to remain roughly along and east of a line from Barstow to Rachel through Saturday, favoring the afternoons and evenings. The Excessive Heat Warning remains in effect west of Las Vegas this evening. For tomorrow, there are still spots of Heat Risk level 3 and even 4 in the same area, but coverage decreases enough that the warning should not need to be extended into Friday. .LONG TERM...Sunday through Thursday. Per the latest forecast model runs, high pressure will still be over the area Sunday however, troughing over the Pac NW has more of an influence than was forecast 24 hours ago. It now slightly weakens the ridge and as a result, drops temperatures a couple of degrees. The high remains over the area Monday before sliding east of the area Tuesday and Wednesday. Moisture will remain in place through the middle of next week but primarily over the southeastern zones where the best moisture and instability is forecast. 00Z Models came in drier and more stable than previous runs especially early in the week across the Sierra and south central Nevada zones. Discounted this for now and kept a chance of thunderstorms in these areas. Mid to late in the week, models bring an easterly wave to the area with increasing moisture and instability across SE San Bernardino, southern Clark and central and southern Mohave counties. Overall, slightly above to near normal temperatures are expected through the period. && .AVIATION...For McCarran...Light and variable winds from this morning will become predominantly southeast this afternoon. Another afternoon of potential isolated thunderstorms will be possible but confidence is low on any direct impacts to the LAS terminal. Handled with VCTS but amendments may be needed if outflows evolve and look to impact the terminal. Another larger complex is expected this evening but at this time should stay well south of LAS. For the rest of southern Nevada, northwest Arizona, and southeast California...The main concern will be a well advertised thunderstorm complex that a number of models are showing forming in north-central Arizona and progressing southwestward into the vicinity of KEED and possibly farther north to KIFP. Included VCTS for these sites this evening with the most significant impact being a wind shift to the east or northeast and gust potential to 25 kts. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Salmen AVIATION...Boucher For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 9, 7:53 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
753 PM PDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM DUST STORM 5 SE NEW KINGMAN-BUTLER 35.20N 113.97W
08/09/2018 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED VISIBILITY AT AROUND 100
FEET.
0705 PM FLASH FLOOD 5 ENE PEACH SPRINGS 35.55N 113.34W
08/09/2018 MOHAVE AZ DEPT OF HIGHWAYS
ADOT REPORTED FLOODING WITH DEBRIS ON ROUTE
66 AT MILE MARKER 109.
0703 PM DUST STORM 5 NE DOLAN SPRINGS 35.64N 114.22W
08/09/2018 MOHAVE AZ TRAINED SPOTTER
VISIBILITY IS DOWN TO A QUARTER OF A MILE
AND DECREASING.
0700 PM DUST STORM CHLORIDE 35.41N 114.20W
08/09/2018 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED NEAR ZERO VISIBILITY.
0700 PM DUST STORM 9 N NEW KINGMAN-BUTLER 35.39N 114.02W
08/09/2018 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED VISIBILITY LESS THAN A
QUARTER OF A MILE. GUSTS ESTIMATED 40 TO 50
MPH.
0630 PM DUST STORM 19 NW VALENTINE 35.56N 113.91W
08/09/2018 MOHAVE AZ PUBLIC
ZERO VISIBILITY ON ALL CAMERAS AT HUALAPAI
VALLEY OBSERVATORY.
&&Local storm report, Aug 9, 8:39 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 PM PDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM DUST STORM 11 NNW DOLAN SPRINGS 35.74N 114.35W
08/09/2018 MOHAVE AZ PARK/FOREST SRVC
NPS EMPLOYEE REPORTED VISIBILITY A QUARTER
OF A MILE OR LESS IN WHITE HILLS.
0750 PM DUST STORM 6 WSW DOLAN SPRINGS 35.56N 114.37W
08/09/2018 MOHAVE AZ PUBLIC
PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF
VISIBILITY LESS THAN A QUARTER OF A MILE ON
US 93 NEAR DOLAN SPRINGS.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:57 PM PDT | Dust Storm Warning | VEF | San Bernardino | 93 min |
| Aug 9, 10:03 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 27 min |
| Aug 9, 10:31 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.